zbMATH — the first resource for mathematics

The asymptotic cardinal function of the multiquadratic \(\varphi{}(r)=(r^ 2+c^ 2)^{1/2}\) as \(c{\rightarrow{}}\infty\). (English) Zbl 0764.41016
Summary: A radial basis function approximation has the form \[ s(x)=\sum_{j\in\mathbb{Z}^ d} y_ j\varphi(\| x-x_ j\|_ 2), \qquad x\in\mathbb{R}^ d, \] where \(\varphi: [0,\infty)\to\mathbb{R}\) is some given function, \((y_ j)_{j\in\mathbb{Z}^ d}\) are real coefficients, and the centres \((x_ j)_{j\in\mathbb{Z}^ d}\) are points in \(\mathbb{R}^ d\). It is known that radial basis function approximations using the multiquadratic \(\varphi(r)=(r^ 2+c^ 2)^{1/2}\) possess many useful and interesting properties when the centres form an infinite regular lattice. We analyse the limiting case as \(c\to\infty\) and identify a class of functions that arise as uniform limits of the multiquadric interpolants. In the univariate case, we observe that the cardinal function for the multiquadric becomes the sinc function as \(c\to\infty\). The limit of the multivariate cardinal function is also identified.

41A30 Approximation by other special function classes
Full Text: DOI
[1] Buhmann, M.D., Multiquadratic interpolation with radial basis functions, Constr. approx., 6, 225-255, (1990) · Zbl 0719.41007
[2] Jones, D.S., The theory of generalised functions, (1982), Cambridge Univ. Press Cambridge, England · Zbl 0499.46025
[3] Schwarz, L.; Buhmann, M.D.; Dyn, N., Error estimates for mulquadratic interpolation, (), 51-58, (1966), Hermann Paris
[4] Powell, M.J.D., Univariate multiquadratic interpolation: some recent results, (), 371-381 · Zbl 0753.41003
[5] Madych, W.R.; Nelson, S.A., Polyharmonic cardinal splines, J. approx. theory, 60, 141-156, (1990) · Zbl 0702.41020
[6] Madych, W.R., Polyharmonic splines, multivariate analysis and entire functions, International series of numerical analysis, 94, 205-216, (1990) · Zbl 0707.41012
[7] Abramowitz, M.; Stegun, I.A., Handbook of mathematical functions, (1970), Dover New York · Zbl 0515.33001
[8] Stein, E.M.; Weiss, G., Introduction to Fourier analysis on Euclidean spaces, (1971), Princeton Univ. Press Princeton, NJ · Zbl 0232.42007
[9] Baxter, B.J.C., Norm estimates for Toeplitz distance matrices, () · Zbl 0820.41015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.